A patch test confirmed phenobarbital-induced fixed drug eruption in a child

Iran J Allergy Asthma Immunol. 2014 Jun;13(3):214-7.

Abstract

A-10-year-old girl was referred to our department for multiple hyperpigmented plaques. One week previously, she had been given one suppository of acetylsalicylic acid - phenobarbital for fever. Twelve hours after the drug intake the child developed pruritic red plaques on the left thigh. Six weeks after resolution of the acute reaction, patch tests were performed separately, with phenobarbital and acetylsalicylic acid. On 48-hour reading, only the phenobarbital patch test on residual pigmented lesion was positive. Because of possible cross-reactions between aromatic anticonvulsants, subsequent patch tests using carbamazepine and phenytoin on residual pigmented lesions were performed. They were all negative at 48-hour reading. To our knowledge, only two isolated pediatric cases of Phenobarbital-induced FDE have been reported in the literature. In this case report, as it was difficult to determine whether phenobarbital or acetylsalicylic acid was responsible for this reaction, subsequent patch tests allowed the identification of the culprit component since it was positive to phenobarbital.

Publication types

  • Case Reports

MeSH terms

  • Child
  • Cross Reactions
  • Drug Eruptions / diagnosis*
  • Female
  • Humans
  • Patch Tests / methods*
  • Phenobarbital / adverse effects*

Substances

  • Phenobarbital